1. How will these drug interactions affect this patient?
An elderly patient with a history of asthma and hypertension presents to the emergency
department complaining of chest pain and shortness of breath. The advanced practice
registered nurse (APRN) reviews the patient's current medications and notes that the
patient is taking propranolol and inhaled al- buterol.
Answer>Propranolol can decrease albuterol's therapeutic ettect.
2. A 35-year-old mother who is currently breastfeeding her four-month-old baby comes to a
clinic for an evaluation of a sinus infection. The advanced practice registered nurse
needs to prescribe medication that does not pass across the membrane into the breast
milk.
Answer> Lipid-soluble
3. A 42-year-old patient suffering from pain due to cancer comes to a clinic and visits with
the advanced practice registered nurse (APRN). The APRN previously had prescribed
morphine to treat the pain. The patient is concerned because her bowel movements
have become irregular and asks the APRN why she is experiencing constipation.
How should the APRN respond?
Answer> The drug depresses peristalsis, prolonging drug transit time.
,4. An advanced practice registered nurse is prescribing dobutamine for a pa- tient in
cardiogenic shock.
Which outcome is expected when this drug is used?: Increases heart rate
5. An advanced practice registered nurse (APRN) volunteers one day per month at a local
free clinic in the community and is seeing a 43-year-old Caucasian patient with
hypertension. The patient's blood pressure is 196/100, and the patient states being
prescribed three blood pressure medications: metoprolol 100 mg bid, losartan 50 mg
daily, and clonidine 0.1 mg tid.
The patient states that there is no way to check blood pressure, and upon reviewing all
the patient's medications, the APRN notes that the losartan has not been filled for three
months and only 10 pills remain. The patient admits taking half the prescribed dose so
the pills last longer.
Which action should be taken by the APRN?
Answer> Enroll the patient in the local Mission prescription assistance program
, 6. A 78-year-old woman is diagnosed with chronic open-angle glaucoma. She has a past
history of first-degree atrioventricular block and bradycardia. Which medication should
be avoided by this patient?: Timolol
7. An advanced practice registered nurse (APRN) is evaluating a patient at a six-month
follow-up appointment. The patient is taking cimetidine 1 g at bed- time, metoprolol 100
mg daily, aspirin 81 mg daily, and metformin 1 g daily.
The patient's vitals are BP 160/90, pulse 110, respirations 12, and temperature 97.8°F.
The patient is concerned that her blood pressure and pulse are still elevated. The
patient tells the APRN she does not want to take another pill because she feels she is
taking too many.
Which action should the APRN take next?
Answer> Change the cimetidine toranitidine because the original drug may decrease the ettectiveness of the metoprolol
8. A 47-year-old male is brought to an emergency department with lacerations to the
forearm. After applying lidocaine as local anesthetic, the patient states he feels like he
may pass out and is sweating profusely.
Which action by the patient's advanced practice registered nurse should be taken first?
Answer> Assess for acute lidocaine toxicity
An elderly patient with a history of asthma and hypertension presents to the emergency
department complaining of chest pain and shortness of breath. The advanced practice
registered nurse (APRN) reviews the patient's current medications and notes that the
patient is taking propranolol and inhaled al- buterol.
Answer>Propranolol can decrease albuterol's therapeutic ettect.
2. A 35-year-old mother who is currently breastfeeding her four-month-old baby comes to a
clinic for an evaluation of a sinus infection. The advanced practice registered nurse
needs to prescribe medication that does not pass across the membrane into the breast
milk.
Answer> Lipid-soluble
3. A 42-year-old patient suffering from pain due to cancer comes to a clinic and visits with
the advanced practice registered nurse (APRN). The APRN previously had prescribed
morphine to treat the pain. The patient is concerned because her bowel movements
have become irregular and asks the APRN why she is experiencing constipation.
How should the APRN respond?
Answer> The drug depresses peristalsis, prolonging drug transit time.
,4. An advanced practice registered nurse is prescribing dobutamine for a pa- tient in
cardiogenic shock.
Which outcome is expected when this drug is used?: Increases heart rate
5. An advanced practice registered nurse (APRN) volunteers one day per month at a local
free clinic in the community and is seeing a 43-year-old Caucasian patient with
hypertension. The patient's blood pressure is 196/100, and the patient states being
prescribed three blood pressure medications: metoprolol 100 mg bid, losartan 50 mg
daily, and clonidine 0.1 mg tid.
The patient states that there is no way to check blood pressure, and upon reviewing all
the patient's medications, the APRN notes that the losartan has not been filled for three
months and only 10 pills remain. The patient admits taking half the prescribed dose so
the pills last longer.
Which action should be taken by the APRN?
Answer> Enroll the patient in the local Mission prescription assistance program
, 6. A 78-year-old woman is diagnosed with chronic open-angle glaucoma. She has a past
history of first-degree atrioventricular block and bradycardia. Which medication should
be avoided by this patient?: Timolol
7. An advanced practice registered nurse (APRN) is evaluating a patient at a six-month
follow-up appointment. The patient is taking cimetidine 1 g at bed- time, metoprolol 100
mg daily, aspirin 81 mg daily, and metformin 1 g daily.
The patient's vitals are BP 160/90, pulse 110, respirations 12, and temperature 97.8°F.
The patient is concerned that her blood pressure and pulse are still elevated. The
patient tells the APRN she does not want to take another pill because she feels she is
taking too many.
Which action should the APRN take next?
Answer> Change the cimetidine toranitidine because the original drug may decrease the ettectiveness of the metoprolol
8. A 47-year-old male is brought to an emergency department with lacerations to the
forearm. After applying lidocaine as local anesthetic, the patient states he feels like he
may pass out and is sweating profusely.
Which action by the patient's advanced practice registered nurse should be taken first?
Answer> Assess for acute lidocaine toxicity